Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 183, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2025, 2:39 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2025, 2:39 PM CDT (19:39 UTC)
- Expired
- Jul 20, 2025, 3:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM CDT, 54 minutes earlier. Its key messages:
- Cluster of elevated thunderstorms may try to become surface based this afternoon, owing to potential for increased hail potential and some wind potential into areas of eastern South Dakota this afternoon. Still very uncertain on future progression.
- Scattered thunderstorms remain possible into the evening and overnight hours, though great uncertainty remains on development and track. Level 2 (slight) risks more likely west of the James River, with Level 1 (marginal) risks most areas due to uncertainty.
- Greatest hazards will be 1-2" hail initially with a transition to clusters of storms with 60 to 70 mph winds overnight.
- An active pattern remains in place for much of the upcoming week, with nearly daily thunderstorm risks, but lower probability of pin pointing exact locations and times of impact.
- Temperatures and humidity also rise this week with the warmest temperatures and heat risk levels Monday afternoon, but especially Tuesday. Advisories and warnings will be possible.
Area forecast discussion, Jul 20, 1:45 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 145 PM CDT Sun Jul 20 2025 .KEY MESSAGES... - Cluster of elevated thunderstorms may try to become surface based this afternoon, owing to potential for increased hail potential and some wind potential into areas of eastern South Dakota this afternoon. Still very uncertain on future progression. - Scattered thunderstorms remain possible into the evening and overnight hours, though great uncertainty remains on development and track. Level 2 (slight) risks more likely west of the James River, with Level 1 (marginal) risks most areas due to uncertainty. - Greatest hazards will be 1-2" hail initially with a transition to clusters of storms with 60 to 70 mph winds overnight. - An active pattern remains in place for much of the upcoming week, with nearly daily thunderstorm risks, but lower probability of pin pointing exact locations and times of impact. - Temperatures and humidity also rise this week with the warmest temperatures and heat risk levels Monday afternoon, but especially Tuesday. Advisories and warnings will be possible. && .DISCUSSION... Issued at 141 PM CDT Sun Jul 20 2025 THIS AFTERNOON: Ongoing elevated cluster of convection along and north of Highway 14 continues early this afternoon. This convection on the edge of an area of steep mid-lvl lapse rates, appears to be driven east by a weak shortwave, but also persistent west southwest 700 mb flow. Considerable uncertainty remains on the eastward and southward progression of this convection, as inhibition south of Highway 14 to Interstate 90 is expected to weaken slightly through the afternoon but still remain in place. However, most of this convection is also following the track of the northern edge of enhanced 850mb moisture which will continue to pivot north and east and bring it along and just south of Highway 14 this afternoon. Severe potential remains more uncertain, however western and southern edges of this cluster would favor some intensification with a more direct influence of deeper instability pool to the southwest and more potential to become surface based. 1.5" hail could be a likely risk in any stronger storm, but could envision some potential for linear formation given increasing 700:500 flow. The evolution of this area of convection is still very much in doubt. EARLY EVENING/TONIGHT: The aforementioned convective cluster adds further uncertainty into the evening and overnight hours, as it will likely leave an elongated differential heating boundary stretching westward along or north of I-90 into the West River areas. As diurnal temps are reached late this afternoon, and convergence ahead of a forming low and dryline in the panhandle, isolated to scattered convection may form over northern Nebraska and southern South Dakota and drift eastward or northeastward. This strong to severe convection will reside in a moderate area of instability but somewhat marginal shear. Initial 1-2" hail risks likely transition towards a wind risk. Additional convection could also form on the aforementioned boundary near or north of I-90, which would have some preference to tracking southeast. Other convective clusters may form off the western High Plains overnight and move eastward, however given the increasing EML the eastward progression of convection into the Tri-State area remains highly uncertain. All-in-all, there is poor resolution of the next 24 hours in most, if not all, CAM guidance. MONDAY: The broad mid-lvl ridge continues to build early Monday, with some guidance suggesting northern and northeastern areas of the CWA still within a risk for impacts from a trailing MCS that crosses the Dakotas overnight and into mid-morning Monday. However, another scenario is that capping wins out and any MCS stays well north of the CWA. Either way, we'll be dealing with considerable low lvl stratus through the morning and a lingering elevated shower/thunderstorm risk on the LLJ axis through mid morning. Heights will rise in the afternoon as temperatures begin a steady upwards climb towards the 90 degree mark. The reach of the warmest air will depend a bit on how quickly stratus erodes, but with rising dew points, heat index values could approach advisory criteria south of I-90 in the afternoon/early evening. Isolated convection may reform on a developing stationary boundary over central and northern South Dakota early in the evening and track north and east. TUESDAY: The greatest convection risks likely take place north of Highway 14 Monday night into Tuesday morning as another MCS crosses the Northern Plains, but isolated showers/thunderstorms on the LLJ axis will again be possible at daybreak. Further south, a frontal boundary will spreads northeast out of western Nebraska into northeastern SD by the afternoon. South of this boundary, very warm and very humid airmass will build, with a high probability of heat advisory to extreme heat warning criteria met Tuesday afternoon. Depending on the extent of capping late Tuesday into Wednesday, convection will also be possible, but may be more focused along and west of the stationary front into central and northern South Dakota Wednesday morning. Any convection that forms will be at the mercy of subtle low-predictabilty vorticity maxima moving through the southwesterly flow. WEDNESDAY-SATURDAY: A continued messy forecast remains in the cards for the rest of the week and into next weekend, as mid-lvl heights build, but remain flattened enough to allow several waves to exit the West Coast trough. Confidence continues to remain lower than normal through the week, but some focus on PoPs is centered around Wednesday night into Thursday and again Friday into Saturday. Temperatures are favored to remain above normal through the period, and with dew points remaining at peak mid- late July levels, every day may feel hot and humid. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1131 AM CDT Sun Jul 20 2025 MVFR to IFR ceilings continue to focus in areas along and south of I-90 at mid-day. Meanwhile, a potent shortwave crossing the ND/SD border will continue to push convection eastward into the afternoon. Given the progression of low-lvl northeast, it's not impossible that this convection may try to build southeast into the Highway 14 corridor later this afternoon. Additional convection may develop over central SD on the trailing outflow from this boundary later this afternoon and evening, but overall forecast confidence remains low. Overnight, we'll see a return of MVFR to IFR ceilings moving north which are likely to stay in place deep into Monday morning. Convection risks overnight are so uncertain in both development and coverage to preclude any mention overnight above a prob30. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...Dux
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 355 AM CDT Sun Jul 20 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-210900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 355 AM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this evening and night along and north of I-90. Storms look to be in the form of a line and be capable of damaging winds, large hail, and potentially a tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue through the week, some of which may be strong to severe at times. Be sure to check the latest forecast for the most up to date information. Hot and humid conditions are expected throughout the week. Heat indices may reach into the 100s on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:54 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 51 min |
| Jul 20, 2:19 PM CDT | Heat Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 14 more | 30 hr |
| Jul 20, 3:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 39 min |
| Jul 20, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner, Sanborn | 46 min |
| Jul 20, 1:01 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.